North Carolina, 2011Hail and Damaging Winds in North Carolina, July 6, 2011
July 6, 2011 · NWS RAH · 5 events in 3 counties and zones
A moist air mass combined with an upper level trough over the region initially triggered scattered showers and thunderstorms across central North Carolina. Storms then quickly became driven by surface cold pool with numerous tree damage in Scotland and Hoke counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist air mass combined with an upper level trough over the region initially triggered scattered showers and thunderstorms across central North Carolina. Storms then quickly became driven by surface cold pool with numerous tree damage in Scotland and Hoke counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 6, 1:07 PM EST, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 6, 1:07 PM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
207 PM EDT WED JUL 6 2011
.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL LINGER OVER THE CAROLINAS AND VIRGINIA
THROUGH THURSDAY...CAUSING SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS EACH AFTERNOON AND EVENING.
&&
.NEAR TERM /THROUGH THURSDAY/...
AS OF 200 PM WEDNESDAY...
PERSISTENCE FORECAST.
MOIST SOUTH TO SOUTHWEST FLOW TO CONTINUE THROUGH THE FORECAST
PERIOD. PRECIPITABLE WATERS TO REMAIN HIGH. IT APPEARS ONLY THE
COLLAPSE OF A PARTICULARLY INTENSE THUNDERSTORM IS LIKELY TO PRODUCE
DAMAGING DOWNBURST WINDS AND THIS POSSIBILITY IS REMOTE. RAIN
CHANCES IN THE FIFTY TO SEVENTY PERCENT RANGE DURING THE AFTERNOON
AND EVENING SLIDING TO TWENTY TO FORTY PERCENT OTHERWISE. HEAVY
RAINS WILL BRING THE POTENTIAL FOR LOCALIZED FLOODING. HIGH
TEMPERATURES 85 TO 90 WITH SOME COOLER SPOTS WHERE CONVECTION IS
EARLY AND PERSISTENT ENOUGH. LOW TEMPERATURES 70 TO 75.
&&
.SHORT TERM /THURSDAY NIGHT FRIDAY/...
AS OF 200 PM WEDNESDAY...
MODELS REMAIN VERY WET ON THURSDAY NIGHT AS THE MID LEVEL TROUGH
SETS UP TO THE WEST AND RETURN FLOW OFF OF THE SURFACE HIGH TO THE
EAST WILL DRIVE DEEP SOUTHERLY/SOUTHWESTERLY FLOW OVER THE REGION.
ENHANCED MOISTURE TRANSPORT WILL KEEP PRECIPITABLE WATER VALUES NEAR
OR SLIGHTLY BELOW 2 INCHES THROUGHOUT THE PERIOD. MODELS AGREE ON
ABOUT A HALF OF AN INCH OF QPF THURSDAY NIGHT INTO FRIDAY MORNING
ACROSS THE AREA. THE NAM IS HINTING AT KEEPING HIGHER AMOUNTS IN THE
SOUTHEAST BUT GENERATES A SYSTEM WITH TROPICAL FEATURES THAT MOVES
UP THE COAST. THIS SEEMS UNLIKELY...REGARDLESS...THE BEST MOISTURE
TRANSPORT WILL BE IN THE SOUTHEAST SO WILL TREND POPS AND QPF IN
THAT DIRECTION. CURRENTLY HAVE CHANCE POPS IN THE NORTHWEST AND
LIKELY IN THE SOUTHEAST. DYNAMIC TROPOPAUSE MAPS HINT AT A SHORTWAVE
DISTURBANCE MOVING THROUGH THURSDAY NIGHT BUT MOST OF THE ENERGY
STAYS WELL NORTH OF THE CWA. AS FAR AS SEVERE THREAT GOES THURSDAY
NIGHT CANT RULE IT OUT BUT LAPSE RATES AND CAPE WILL BE MARGINAL AT
BEST AND SHEAR WILL BE ALMOST NON-EXISTENT. GFS SEEMS OVERBLOWN WITH
AFTERNOON CAPE AS CLOUD COVER AND ONGOING PRECIPITATION SHOULD LIMIT
INSTABILITY. WITH ANTECEDENT CONDITIONS BEING VERY WET THE MAIN
CONCERN WILL MOST LIKELY SHIFT TO MONITORING FLOODING.
GOING INTO FRIDAY MORNING MODELS ARE PREDICTING A LULL IN THE
RAINFALL WHICH WILL ALLOW FOR SOME INCREASING INSTABILITY AS
TEMPERATURES GO DRY ADIABATIC BELOW 850 MILLIBARS. WITH SOME UPPER
LEVEL FORCING THAT WILL BE DISCUSSED FURTHER IN THE NEXT
SECTION...FRIDAY AFTERNOON/EVENING DOES APPEAR TO BE THE BEST CHANCE
FOR SEVERE WEATHER IN ADDITION TO ANOTHER CHANCE FOR POTENTIALLY
VERY HEAVY RAINFALL. HIGHS DURING THIS PERIOD WILL BE UPPER 80S TO
LOW 90S WITH LOWS IN THE LOW 70S.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 1210 PM WEDNESDAY...
UNSETTLED PERIOD OF WEATHER CONTINUES INTO LATE SATURDAY WITH A
REDUCED CHANCE OF PRECIPITATION ON SUNDAY AND MONDAY AND A RETURN TO
MORE TYPICAL CHANCES OF PRECIPITATION ON TUESDAY AND WEDNESDAY.
UPPER TROUGH LOCATED ACROSS THE SOUTHERN APPALACHIANS ON FRIDAY
NIGHT WILL EASE EAST AND MOVE OFF THE CAROLINA COAST BY EARLY
SUNDAY. HEIGHTS WILL RISE ON SUNDAY INTO MONDAY AS AN UPPER RIDGE
DEVELOPS ACROSS THE LOWER MISSISSIPPI VALLEY. HEIGHTS DROP SLIGHTLY
ON TUESDAY INTO WEDNESDAY AS THE WESTERLIES IN THE GREAT LAKES
STRENGTHENED AND DROP SOUTHWARD.
THE BEST CHANCES OF PRECIPITATION DURING THE LONG TERM WILL BE ON
FRIDAY NIGHT THROUGH SATURDAY NIGHT AS A RATHER STRONG SHORTWAVE
TROUGH AND AN ASSOCIATED SFC TROUGH MOVES ACROSS THE REGION. THE
GFS/ECMWF HAVE PRETTY GOOD AGREEMENT WITH THE STRENGTH AND
ORIENTATION OF THE TROUGH. THE NAM GENERATES A SPURIOUS LOW OFF THE
CAROLINA COAST THAT ORIGINATES WITH A TROPICAL WAVE ACROSS THE
BAHAMAS ON THURSDAY AND WILL IGNORE THIS GUIDANCE. WITH
PRECIPITABLE WATER VALUES DURING THE PERIOD RANGING AROUND OR JUST
ABOVE 2 INCHES WITH A MODEST LOW AND MID LEVEL FLOW EXPECT FAIRLY
WIDESPREAD CONVECTION WITH HEAVY RAIN POSSIBLE. CLOUDS AND
PRECIPITATION WILL KEEP THE DIURNAL TEMPERATURE SPREAD SMALL WITH
HIGHS IN THE UPPER 80S TO NEAR 90 AND LOWS IN THE LOWER 70S.
THREAT OF PRECIPITATION DECREASES ON SUNDAY AND MONDAY AS TROUGH
AXIS MOVES EAST OF THE REGION AND THE SURFACE TROUGH APPROACHES
THE COAST. EXACT LOCATION OF THE SURFACE TOUGH WILL DETERMINE
PRECIP CHANCES AND NWP GUIDANCE HAS A TENDENCY TO BE TOO
AGGRESSIVE IN MOVING THESE SYSTEMS EAST. THE AIR MASS DRIES OUT
BEHIND THE UPPER TOUGH WITH PW VALUES FALLING TO LESS THAN 1.5
INCHES NEAR THE VIRGINIA BORDER AND CLOSE TO 2 INCHES NEAR THE SC
BORDER. WILL INCLUDE JUST A SLIGHT CHANCE OF MAINLY DIURNAL
CONVECTION ACROSS THE SOUTH AND SOUTHEAST ON SUNDAY AND MONDAY
WITH SEASONABLE HIGHS IN THE LOWER 90S AND LOWS IN THE LOWER 70S.
LEE TROUGHING DEVELOPS ON TUESDAY INTO WEDNESDAY AS A WEST TO
NORTHWESTERLY FLOW ALOFT DEVELOPS. THE AIR MASS MOISTENS A BIT AND
WITH INDICATIONS OF UPSTREAM CONVECTION ACROSS THE OHIO VALLEY AND
GREAT LAKES...SLIGHT CHANCE POPS ARE WARRANTED ALTHOUGH CONFIDENCE
IN THE AMOUNT AND LOCATION OF CONVECTIVE COVERAGE IS LACKING. -BLAES
&&
.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
AS OF 130 PM WEDNESDAY...
SCATTERED CONVECTION AT THIS TIME WITH ADDITIONAL SHOWERS AND
THUNDERSTORMS ADVANCING NORTHEAST FROM SOUTH CAROLINA. CONVECTION
BECOMING MORE WIDESPREAD AS THE AFTERNOON PROGRESSES THEN BECOMING
ISOLATED AS MIDNIGHT APPROACHES... WITH SOME SHOWERS PERSISTING TO
SUNRISE. SOME MVFR HAZE OR SMOKE THROUGHOUT THE TAF PERIOD IN THE
SOUTHEAST... WITH AFTERNOON VISIBILITY RESTRICTIONS OUTSIDE OF
SHOWERS CONFINED TO AREAS EAST OF HIGHWAY ONE. ISOLATED CONVECTION
AFTER SUNRISE THURSDAY BECOMING MORE NUMEROUS IN THE EARLY
AFTERNOON.
ABOVE NORMAL CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE
INTO FRIDAY BEFORE TAPERING OFF IN THE NORTHWEST SATURDAY. SHOWERS
LESS WIDESPREAD AND MAINLY AFTERNOON SUNDAY. SMOKE OR HAZE IN THE
SANDHILLS... COASTAL PLAIN AND EASTERN PIEDMONT AT TIMES... WITH
MVFR FOG AROUND SUNRISE EACH MORNING.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...ELLIS
LONG TERM...BLAES
Hazardous weather outlook, Jul 6, 3:45 AM EST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
445 AM EDT WED JUL 6 2011
NCZ007>011-021>028-038>043-073>078-083>086-088-089-070930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
445 AM EDT WED JUL 6 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL OCCUR ACROSS
CENTRAL NORTH CAROLINA TODAY AND TONIGHT. AT LOCATIONS IN WHICH
SHOWERS AND STORMS REPEAT OVER THE SAME AREA...EXCESSIVE RAINFALL
MAY OCCUR...LEADING TO FLASH FLOODING. THIS THREAT WILL BE
GREATEST IN URBAN AREAS. AN ISOLATED SEVERE THUNDERSTORM PRODUCING
WIND GUSTS UP TO 60 MPH MAY OCCUR THIS AFTERNOON AND EARLY EVENING.
THE DAMAGING WIND THREAT APPEARS GREATEST OVER THE SANDHILLS AND
COASTAL PLAIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS
CENTRAL NORTH CAROLINA THURSDAY AND FRIDAY...MAINLY DURING THE AFTERNOON
AND EVENING HOURS. THE HEAVY RAIN ASSOCIATED WITH THE SHOWERS AND
STORMS MAY LEAD TO LOCALIZED FLOODING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT MEASURED RAINFALL
AMOUNTS IN EXCESS OF TWO INCHES AS WELL AS ANY OTHER SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, Jul 6, 2:40 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
340 PM EDT WED JUL 6 2011
NCZ011-027-028-043-062045-
EDGECOMBE-HALIFAX-NASH-WILSON-
340 PM EDT WED JUL 6 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS NASH...WILSON...HALIFAX AND
EDGECOMBE COUNTIES THROUGH 445 PM EDT...
AT 338 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SHARPSBURG...OR ABOUT 6 MILES SOUTHWEST OF ROCKY MOUNT...MOVING
NORTHEAST AT 10 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ROCKY MOUNT...
KINGSBORO...SHARPSBURG...ELM CITY...LEGGETT...ENFIELD AND WHITAKERS.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3609 7724 3610 7727 3608 7731 3600 7740
3590 7734 3558 7783 3561 7810 3583 7824
3595 7817 3604 7801 3631 7756 3624 7737
3621 7738 3617 7729 3610 7722
TIME...MOT...LOC 1938Z 241DEG 8KT 3588 7785
KRRSpecial weather statement, Jul 6, 2:43 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
343 PM EDT WED JUL 6 2011
NCZ083-084-062045-
ANSON-RICHMOND-
343 PM EDT WED JUL 6 2011
...STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND AND ANSON COUNTIES
THROUGH 445 PM EDT...
AT 343 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
ANSONVILLE...OR ABOUT 8 MILES NORTH OF WADESBORO...MOVING EAST AT 10
MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE COVINGTON.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3519 8028 3521 8026 3515 8021 3517 8020
3515 8016 3519 8011 3514 8007 3514 8003
3518 7986 3518 7967 3513 7958 3506 7957
3506 7950 3504 7946 3499 7958 3491 7956
3485 7963 3482 7962 3480 7971 3481 8032
TIME...MOT...LOC 1943Z 248DEG 8KT 3508 8005
ELLISThunderstorm Wind, Scotland
- When
- July 6, 3:40 PM EST to 3:48 PM EST
- Where
- Scotland County, Scotch Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.850, -79.420
Numerous trees and power-lines were blown down throughout the county. One tree fell onto a vehicle, trapping passengers. No injuries were reported. Monetary damages were estimated.
Thunderstorm Wind, Hoke
- When
- July 6, 4:20 PM EST
- Where
- Hoke County, Raeford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.980, -79.220
Numerous trees and power-lines were blown down in Raeford.
Thunderstorm Wind, Person
- When
- July 6, 6:05 PM EST
- Where
- Person County, Roxboro
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.400, -78.980
Several trees were blown down in Roxboro.
Hail, Person
- When
- July 6, 6:41 PM EST
- Where
- Person County, 2.07 mi S of Surf
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.320, -78.880
Thunderstorm Wind, Person
- When
- July 6, 6:41 PM EST
- Where
- Person County, 2.07 mi S of Surf
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 36.320, -78.880
Trained spotter measured a 65 mph wind gust in Surl.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Vermont, July 6, 2011$1.6 million · 1 in hail · 56 events
- Flash Flooding and Heavy Rain in Nebraska, July 6 to 7, 2011$3.1 million · 6 events
- Hail and Damaging Winds in Maine, July 6, 2011$1.0 million · 1 in hail · 24 events
- Lightning Strikes in Texas, July 6, 2011$350,000 · 2 events
- Lightning Strike in Georgia, July 6, 2011$100,000 · 1 event
- Hail and Damaging Winds in Massachusetts, July 6, 2011$36,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Virginia, July 6, 2011$31,000 · 1 in hail · 8 events
- Hail and Damaging Winds in South Carolina, July 6, 2011$21,000 · 1 in hail · 11 events
- Damaging Winds in New Hampshire, July 6, 2011$30,000 · 50 kt wind · 2 events
- Dust Devil in Arizona, July 6, 2011$25,000 · 1 event
- High Surf in Hawaii, July 6 to 9, 201119 events
- Hail and Damaging Winds in New York, July 6, 20111.25 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331411, 331412, 331413, 331410, 331414.